Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Group actions on spheres with rank one isotropy


Authors: Ian Hambleton and Ergün Yalçın
Journal: Trans. Amer. Math. Soc. 368 (2016), 5951-5977
MSC (2010): Primary 20J05, 55U15, 57S17, 18Gxx
DOI: https://doi.org/10.1090/tran/6567
Published electronically: October 20, 2015
MathSciNet review: 3458403
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a rank two finite group, and let $ \mathcal {H}$ denote the family of all rank one $ p$-subgroups of $ G$ for which $ \operatorname {rank}_p(G)=2$. We show that a rank two finite group $ G$ which satisfies certain explicit group-theoretic conditions admits a finite $ G$-CW-complex $ X\simeq S^n$ with isotropy in $ \mathcal {H}$, whose fixed sets are homotopy spheres. Our construction provides an infinite family of new non-linear $ G$-CW-complex examples.


References [Enhancements On Off] (What's this?)

  • [1] Alejandro Adem, Lectures on the cohomology of finite groups, Interactions between homotopy theory and algebra, Contemp. Math., vol. 436, Amer. Math. Soc., Providence, RI, 2007, pp. 317-334. MR 2355780 (2008j:20160), https://doi.org/10.1090/conm/436/08415
  • [2] Alejandro Adem, James F. Davis, and Özgün Ünlü, Fixity and free group actions on products of spheres, Comment. Math. Helv. 79 (2004), no. 4, 758-778. MR 2099121 (2006a:57034), https://doi.org/10.1007/s00014-004-0810-4
  • [3] Alejandro Adem and Jeff H. Smith, Periodic complexes and group actions, Ann. of Math. (2) 154 (2001), no. 2, 407-435. MR 1865976 (2002i:57031), https://doi.org/10.2307/3062102
  • [4] J. L. Alperin, Richard Brauer, and Daniel Gorenstein, Finite groups with quasi-dihedral and wreathed Sylow $ 2$-subgroups., Trans. Amer. Math. Soc. 151 (1970), 1-261. MR 0284499 (44 #1724)
  • [5] D. J. Benson, Representations and cohomology. II, 2nd ed., Cambridge Studies in Advanced Mathematics, vol. 31, Cambridge University Press, Cambridge, 1998. Cohomology of groups and modules. MR 1634407 (99f:20001b)
  • [6] Glen E. Bredon, Introduction to compact transformation groups, Academic Press, New York-London, 1972. Pure and Applied Mathematics, Vol. 46. MR 0413144 (54 #1265)
  • [7] Albrecht Dold, Zur Homotopietheorie der Kettenkomplexe, Math. Ann. 140 (1960), 278-298 (German). MR 0112906 (22 #3752)
  • [8] Ronald M. Dotzel and Gary C. Hamrick, $ p$-group actions on homology spheres, Invent. Math. 62 (1981), no. 3, 437-442. MR 604837 (82j:57037), https://doi.org/10.1007/BF01394253
  • [9] Daniel Gorenstein, Richard Lyons, and Ronald Solomon, The classification of the finite simple groups. Number 3. Part I. Chapter A, Mathematical Surveys and Monographs, vol. 40, American Mathematical Society, Providence, RI, 1998. Almost simple $ K$-groups. MR 1490581 (98j:20011)
  • [10] Daniel Gorenstein and John H. Walter, The characterization of finite groups with dihedral Sylow $ 2$-subgroups. I, J. Algebra 2 (1965), 85-151. MR 0177032 (31 #1297a)
  • [11] Ian Hambleton, Semra Pamuk, and Ergün Yalçın, Equivariant CW-complexes and the orbit category, Comment. Math. Helv. 88 (2013), no. 2, 369-425. MR 3048191, https://doi.org/10.4171/CMH/289
  • [12] Ian Hambleton and Ergün Yalçin, Homotopy representations over the orbit category, Homology Homotopy Appl. 16 (2014), no. 2, 345-369. MR 3280988, https://doi.org/10.4310/HHA.2014.v16.n2.a19
  • [13] B. Huppert, Endliche Gruppen. I, Die Grundlehren der Mathematischen Wissenschaften, Band 134, Springer-Verlag, Berlin-New York, 1967 (German). MR 0224703 (37 #302)
  • [14] Stefan Jackowski, James McClure, and Bob Oliver, Homotopy classification of self-maps of $ BG$ via $ G$-actions. I, Ann. of Math. (2) 135 (1992), no. 1, 183-226. MR 1147962 (93e:55019a), https://doi.org/10.2307/2946568
  • [15] Michael A. Jackson, A quotient of the set $ [BG,B{\rm U}(n)]$ for a finite group $ G$ of small rank, J. Pure Appl. Algebra 188 (2004), no. 1-3, 161-174. MR 2030812 (2004j:55011), https://doi.org/10.1016/j.jpaa.2003.08.001
  • [16] Michael A. Jackson, $ {\rm Qd}(p)$-free rank two finite groups act freely on a homotopy product of two spheres, J. Pure Appl. Algebra 208 (2007), no. 3, 821-831. MR 2283428 (2007k:55007), https://doi.org/10.1016/j.jpaa.2006.03.018
  • [17] Wolfgang Lück, Transformation groups and algebraic $ K$-theory, Lecture Notes in Mathematics, vol. 1408, Springer-Verlag, Berlin, 1989. Mathematica Gottingensis. MR 1027600 (91g:57036)
  • [18] Howard H. Mitchell, Determination of the ordinary and modular ternary linear groups, Trans. Amer. Math. Soc. 12 (1911), no. 2, 207-242. MR 1500887, https://doi.org/10.2307/1988576
  • [19] Michael E. O'Nan, Automorphisms of unitary block designs, J. Algebra 20 (1972), 495-511. MR 0295934 (45 #4995)
  • [20] Semra Pamuk, Periodic resolutions and finite group actions, ProQuest LLC, Ann Arbor, MI, 2008. Thesis (Ph.D.)-McMaster University (Canada). MR 2792944
  • [21] Ted Petrie, Three theorems in transformation groups, Algebraic topology, Aarhus 1978 (Proc. Sympos., Univ. Aarhus, Aarhus, 1978), Lecture Notes in Math., vol. 763, Springer, Berlin, 1979, pp. 549-572. MR 561238 (82b:57031)
  • [22] Richard G. Swan, Periodic resolutions for finite groups, Ann. of Math. (2) 72 (1960), 267-291. MR 0124895 (23 #A2205)
  • [23] Tammo tom Dieck, Über projektive Moduln und Endlichkeitshindernisse bei Transformationsgruppen, Manuscripta Math. 34 (1981), no. 2-3, 135-155 (German, with English summary). MR 620445 (82k:57028), https://doi.org/10.1007/BF01165533
  • [24] Tammo tom Dieck, The homotopy type of group actions on homotopy spheres, Arch. Math. (Basel) 45 (1985), no. 2, 174-179. MR 807450 (87d:57029), https://doi.org/10.1007/BF01270489
  • [25] Tammo tom Dieck, Transformation groups, de Gruyter Studies in Mathematics, vol. 8, Walter de Gruyter & Co., Berlin, 1987. MR 889050 (89c:57048)
  • [26] Ozgun Unlu, Constructions of free group actions on products of spheres, ProQuest LLC, Ann Arbor, MI, 2004. Thesis (Ph.D.)-The University of Wisconsin - Madison. MR 2705856
  • [27] Özgün Ünlü and Ergün Yalçin, Constructing homologically trivial actions on products of spheres, Indiana Univ. Math. J. 62 (2013), no. 3, 927-945. MR 3164851, https://doi.org/10.1512/iumj.2013.62.5007

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 20J05, 55U15, 57S17, 18Gxx

Retrieve articles in all journals with MSC (2010): 20J05, 55U15, 57S17, 18Gxx


Additional Information

Ian Hambleton
Affiliation: Department of Mathematics, McMaster University, Hamilton, Ontario L8S 4K1, Canada
Email: hambleton@mcmaster.ca

Ergün Yalçın
Affiliation: Department of Mathematics, Bilkent University, 06800 Bilkent, Ankara, Turkey
Email: yalcine@fen.bilkent.edu.tr

DOI: https://doi.org/10.1090/tran/6567
Received by editor(s): April 9, 2014
Received by editor(s) in revised form: September 17, 2014, and December 14, 2014
Published electronically: October 20, 2015
Additional Notes: This research was partially supported by NSERC Discovery Grant A4000. The second author was partially supported by TÜBİTAK-TBAG/110T712.
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society